Advertisement

Sharp Finiteness Principles For Lipschitz Selections

  • Charles Fefferman
  • Pavel Shvartsman
Article

Abstract

Let \({(\mathcal{M}, \rho) }\) be a metric space and let Y be a Banach space. Given a positive integer m, let F be a set-valued mapping from \({\mathcal{M}}\) into the family of all compact convex subsets of Y of dimension at most m. In this paper we prove a finiteness principle for the existence of a Lipschitz selection of F with the sharp value of the finiteness constant.

Keywords and phrases

Set-valued mapping Lipschitz selection Metric tree Helly’s theorem Nagata dimension Whitney partition Steiner-type point 

Mathematics Subject Classification

46E35 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgments

We are grateful to Alexander Brudnyi, Arie Israel, Bo’az Klartag, Garving (Kevin) Luli and the participants of the 10th Whitney Problems Conference, Williamsburg, VA, for valuable conversations. We thank the referee for very careful reading and numerous suggestions, which led to improvements in our exposition. We are grateful also to the College of William and Mary, Williamsburg, VA, USA, the American Institute of Mathematics, San Jose, CA, USA, the Fields Institute, Toronto, Canada, the University of Arkansas, AR, USA, the Banff International Research Station, Banff, Canada, the Centre International de Rencontres Mathématiques (CIRM), Luminy, Marseille, France, and the Technion, Haifa, Israel, for hosting and supporting workshops on the topic of this paper and closely related problems. Finally, we thank the US-Israel Binational Science Foundation, the US National Science Foundation, the Office of Naval Research and the Air Force Office of Scientific Research for generous support.

References

  1. Ass82.
    Assouad P.: Sur la distance de Nagata. C. R. Acad. Sci. Paris Sér. I Math. 294(1), 31–34 (1982)MathSciNetzbMATHGoogle Scholar
  2. BDHM09.
    Brodskiy N., Dydak J., Higes J., Mitra A.: Assouad-Nagata dimension via Lipschitz extensions. Israel J. Math.171, 405–423 (2009)MathSciNetCrossRefGoogle Scholar
  3. Bru18.
    Brudnyi A.: A note on the Lipschitz selection. C. R. Math. Rep. Acad. Sci. Canada, 40(1), 29–32 (2018)MathSciNetzbMATHGoogle Scholar
  4. BB12.
    Brudnyi A., Brudnyi Yu.: Methods of Geometric Analysis in extension and trace problems Vols. I, II, Monographs in Mathematics, Vol. 102. Springer, Basel (2012)zbMATHGoogle Scholar
  5. BS94.
    Y. Brudnyi, and P. Shvartsman. Generalizations of Whitney’s extension theorem. Internat. Math. Res. Notices (3) (1994), 129–139.CrossRefGoogle Scholar
  6. BS98.
    Brudnyi Yu., Shvartsman P.: The trace of jet space \({{J}^{k} \Lambda{ }_\omega}\) to an arbitrary closed subset of \({\mathbb{R}^{n}}\) . Trans. Amer. Math. Soc., 350(4), 1519–1553 (1998)MathSciNetCrossRefGoogle Scholar
  7. BS01.
    Brudnyi Yu., Shvartsman P.: Whitney Extension Problem for Multivariate \({{C}^1,^\omega}\) -functions. Trans. Amer. Math. Soc. 353(6), 2487–2512 (2001)MathSciNetCrossRefGoogle Scholar
  8. CK95.
    Callahan P.B., Kosaraju S.R.: A decomposition of multidimensional point sets with applications to k-nearest-neighbors and n-body potential fields. J. Assoc. for Computing Machinery, 42, 67–90 (1995)MathSciNetCrossRefGoogle Scholar
  9. DGK63.
    L. Danzer, B. Grünbaum, and V. Klee. Helly’s Theorem and its relatives. In: AMS Symposium on Convexity, Seattle, Proceedings of Symposium on Pure Mathematics, Vol. 7. Amer. Math. Soc., Providence, RI (1963), pp. 101–180.Google Scholar
  10. Fef05a.
    Fefferman C.: A sharp form of Whitney extension theorem. Annals of Math., 161(1), 509–577 (2005)MathSciNetCrossRefGoogle Scholar
  11. Fef05b.
    Fefferman C.: A Generalized Sharp Whitney Theorem for Jets. Rev. Mat. Iberoamericana, 21(2), 577–688 (2005)MathSciNetCrossRefGoogle Scholar
  12. Fef06.
    Fefferman C.: Whitney extension problem for C m. Annals of Math. 164(1), 313–359 (2006)MathSciNetCrossRefGoogle Scholar
  13. FK09a.
    Fefferman C., Klartag B.: Fitting a C m-smooth function to data I. Annals of Math. 169(1), 315–346 (2009)MathSciNetCrossRefGoogle Scholar
  14. FK09b.
    Fefferman C., Klartag B.: Fitting a C m-smooth function to data II. Revista Mat. Iberoamericana, 25(1), 49–273 (2009)MathSciNetCrossRefGoogle Scholar
  15. Fef09a.
    Fefferman C.: Fitting a C m-smooth function to data III. Annals of Math. 170(1), 427–441 (2009)MathSciNetCrossRefGoogle Scholar
  16. Fef09b.
    Fefferman C.: Whitney extension problems and interpolation of data. Bulletin A.M.S. 46(2), 207–220 (2009)MathSciNetCrossRefGoogle Scholar
  17. FIL16a.
    Fefferman C., Israel A., Luli G.K.: Finiteness principles for smooth selection. Geom. Funct. Anal. 26(2), 422–477 (2016)MathSciNetCrossRefGoogle Scholar
  18. FIL16b.
    C. Fefferman, A. Israel, and G. K. Luli. Finiteness principles for \({{C}^{m}}\) and Lipschitz selection. 82 pp., Whitney Extension Problems: \({{C}^{m}}\) and Sobolev functions on subsets of \({\mathbb{R}^{n}}\) . The 9th Whitney Problems Workshop, May June 2016, Haifa, Israel. http://www.math.technion.ac.il/Site/events/EvntOffices/event.php?eid=eo108. Accessed June 2016.
  19. FIL17.
    Fefferman C., Israel A., Luli G.K.: Interpolation of data by smooth non-negative functions. Rev. Mat. Iberoam. 33(1), 305–324 (2017)MathSciNetCrossRefGoogle Scholar
  20. FS.
    C. Fefferman, and P. Shvartsman. Sharp finiteness principles for Lipschitz selections: long version. arXiv:1708.00811v2.
  21. HM06.
    Har-Peled S., Mendel M.: Fast Construction of Nets in Low– Dimensional Metrics and Their Applications. SIAM J. Comput. 35(5), 1148–1184 (2006)MathSciNetCrossRefGoogle Scholar
  22. LS05.
    U. Lang, and T. Schlichenmaier. Nagata dimension, quasisymmetric embeddings, and Lipschitz extensions. Int. Math. Res. Not., (58) (2005), 3625–3655.Google Scholar
  23. Nag58.
    Nagata J.: Note on dimension theory for metric spaces. Fund. Math. 45, 143–181 (1958)MathSciNetCrossRefGoogle Scholar
  24. OR15.
    Ostrovskii M., Rosenthal D.: Metric dimensions of minor excluded graphs and minor exclusion in groups. Internat. J. Algebra Comput. 25(4), 541–554 (2015)MathSciNetCrossRefGoogle Scholar
  25. Shv82.
    P. Shvartsman. The traces of functions of two variables satisfying the Zygmund condition. (Russian) Studies in the Theory of Functions of Several Real Variables, 145–168, Yaroslav. Gos. Univ., Yaroslavl’ (1982).Google Scholar
  26. Shv84.
    Shvartsman P.: Lipschitz sections of set–valued mappings and traces of functions from the Zygmund class on an arbitrary compactum (Russian). Dokl. Akad. Nauk SSSR, 276(3), 559–562 (1984) English transl. in Soviet Math. Dokl. 29 (1984), no. 3, 565–568MathSciNetGoogle Scholar
  27. Shv86.
    P. Shvartsman. Lipschitz sections of multivalued mappings. (Russian) Studies in the theory of functions of several real variables, 121–132, 149, Yaroslav. Gos. Univ., Yaroslavl’ (1986).Google Scholar
  28. Shv87.
    Shvartsman P.: On the traces of functions of the Zygmund class. Sib. Mat. Zh. 28(5), 203–215 (1987) English transl. in Sib. Math. J. 28 (1987), 853–863.MathSciNetzbMATHGoogle Scholar
  29. Shv92.
    P. Shvartsman. K-functionals of weighted Lipschitz spaces and Lipschitz selections of multivalued mappings. Interpolation spaces and related topics, (Haifa, 1990), 245–268, Israel Math. Conf. Proc., 5, Bar-Ilan Univ., Ramat Gan (1992).Google Scholar
  30. Shv01.
    Shvartsman P.: On Lipschitz selections of affine-set valued mappings. Geom. Funct. Anal. 11(4), 840–868 (2001)MathSciNetCrossRefGoogle Scholar
  31. Shv02.
    Shvartsman P.: Lipschitz selections of set–valued mappings and Helly’s theorem. J. Geom. Anal. 12(2), 289–324 (2002)MathSciNetCrossRefGoogle Scholar
  32. Shv04.
    Shvartsman P.: Barycentric selectors and a Steiner–type point of a convex body in a Banach space. J. Funct. Anal. 210(1), 1–42 (2004)MathSciNetCrossRefGoogle Scholar
  33. Shv08.
    Shvartsman P.: The Whitney extension problem and Lipschitz selections of set–valued mappings in jet–spaces. Trans. Amer. Math. Soc. 360(10), 5529–5550 (2008)MathSciNetCrossRefGoogle Scholar
  34. Whi34.
    Whitney H.: Analytic extension of differentiable functions defined in closed sets. Trans. Amer. Math. Soc. 36, 63–89 (1934)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Department of MathematicsPrinceton UniversityPrincetonUSA
  2. 2.Department of MathematicsTechnion - Israel Institute of TechnologyHaifaIsrael

Personalised recommendations